Thunderstorm Wind, Dickinson
- When
- August 3, 12:05 PM CST
- Where
- Dickinson County, Lake Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.467, -95.317
Thunderstorm winds caused tree and power line damage.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:30 AM CST, 9 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD ... CORRECTION OF DATE 330 AM CDT TUE AUG 3 2004 .DISCUSSION... ANOTHER DAY...ANOTHER ROUND OF CONVECTION. IN THE SHORT TERM...A BAND OF TS HAS SET UP NORTH OF THE H9-H85 BOUNDARY IN A NW TO SE ORIENTATION. IT EXTENDS FM NW SD TO CNTRL IA. LOOKING AT THE LATEST META DATA...IT APPEARS THAT THIS BNDRY IS LOCKED INTO PLACE FOR NOW...THEREFORE BELIEVE THAT THE CRNT SITUATION MAY NOT CHANGE MUCH THRU ABOUT 14Z OR 15Z THIS MRNG. STRONG ERLY FETCH OF LOW LVL AIR IS FEEDING INTO THE WRN SD ACTIVITY...WITH THE LOW LVL JET ABOUT 35 KTS. AGREE WITH SPC THAT WHEN LOOKING AT THE H9 STREAMLINES...FLOW ACTUALLY DIVERGES CLOSE TO THE NEB BORDER. SINCE WERE N OF THE LOW LVL BNDRY...ABUNDANT STRATUS IS FORMING UNDER THE INVERSION THROUGHOUT THE CWFA...WITH AREAS OF FOG ON THE UPSLOPE SIDE OF THE BUFFALO RIDGE IN SW MN AND NW IA. NOT GOING TO SPLIT HAIRS WITH THE FOG AND WITH THE ERLY FLOW CONTINUING...WORDED THE ENTIRE CWA EITHER PATCHY OR AREAS OF FOG THIS MRNG. WILL KEEP THE BAND OF SCT TS GOING OVER PARTS OF THE SRN CWA THRU 15Z...WITH ISOLD ELSEWHERE. FOR THIS AFTN AND EVENING...WAVE CRNTLY SHOWN ON THE WV IMAGERY IN THE INTERMOUNTAIN WEST...IS FCST TO MOV INTO THE AREA LATE TDAY SETTING UP WHAT COULD BE A FAIR AMNT OF SHRA/TS ARND. NGM/ETA DEPICT THE H9-H85 BNDRY STAYING PUT JUST TO THE SOUTH OF THE CWFA...WITH THE GFS LIFTING THE WHOLE NWD. NOT BUYING THE GFS SOLN IN THAT WITH THE CRNT ROUND OF CONVECTION...THOUGHTS ARE THAT NMRS OUTFLOW WL NOT ALLOW THE BNDRY TO LIFT NWD. THEREFORE HIGHS WL BE HINDERED TDAY ALSO...BUT REMAINING HUMID. AND KSUX MAY APPROACH 90 AS THEY ARE THE CLOSEST TO THE LOW LVL BNDRY...BUT COOLER ELSEWHERE. SO WITH THE HIGH MSTR FEED CONTINUING AND ABUNDANT LIFT...SCT TS IS WARRANTED LATER THIS AFTN CWA WIDE...WITH LIKELY POPS GOING MANY AREAS TNGT. OPTED TO GO ONLY SCT POPS IN THE CORNERS TNGT...ARND THE MARSHALL AND CHAMBERLAIN VICINITIES. MARSHALL LOOKS TO BE GETTING TOO FAR NORTH OF THE BNDRY AND DEEPER INTO THE DRIER NE FLOW OF AIR. CHAMBERLAIN IS DEEPER INTO THE OVERALL NWRLY WRAP ARND FLOW. FOR SVR TS CHANCES LATER TDAY AND TNGT...LAPSE RATES ARE NOT ALL THAT IMPRESSIVE AS WELL AS BUOYANCY AND DEEP LYR SPEED SHEAR. SOME INSTABILITY DOES EXIST AS THE MID LVLS BEGIN TO COOL...SO CANNOT RULE OUT SOME ISOLD HAILERS. BUT OVERALL IVE NEVER BEEN REAL IMPRESSED ABOUT SVR CHCS WITH THE LOW LVL FLOW THRU 2 KM OUT OF THE EAST. HOWEVER IF THE GFS WOULD HAPPEN TO PAN OUT IN LIFTING THE LOW LVL BNDRY NWD...THEN SVR CHCS WOULD OBVIOUSLY BE MUCH GREATER...BUT NOT PLAYING THAT CARD RIGHT NOW. ON WED...ETA KEEPS A VORT FILAMENT IN A NW TO SE ORIENTATION BISECTING THE CWA. WITH ABUNDANT CLOUDS ARND...-SHRA MAY LINGER NEAR THIS VORT FILAMENT AND DREW GRIDS ACCORDINGLY. CLOUDS FCST TO CLEAR OUT OF THE CWA WED NIGHT. LOWERED LOWS A FAIR AMNT FOR WED NIGHT AND THUR NIGHT...WITH CRNT FCST H85 TEMPS ON THE MODELS...AND A MAJOR CANADIAN SFC HIGH OOZING DOWN FM CANADA. MSTR FETCH EXISTS JUST WEST OF THE CWA LATE WED NIGHT AND THURSDAY ARND THE PERIPHERY OF THE HIGH...WITH CHAMBERLAIN AND GREGORY COUNTY ON THE EDGE. BUT DO NOT BELIEVE THE SW CWA WILL SEE ENUF CLOUDS TO AFFECT TEMPS ONE WAY OR ANOTHER. WED AND THUR WILL BE SUBSTANTIALLY COOLER AND LESS HUMID IN THE CWA THAT WHAT WE HAVE BEEN EXPERIENCING. DID NOT LOOK AT THE EXTENDED WITH CRNT WX GOING ON. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 AM CDT TUE AUG 03 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 450 AM CDT TUE AUG 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF A HURON TO PLATTE SOUTH DAKOTA LINE EARLY THIS MORNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS HAIL UP TO ONE AND A QUARTER INCH IN DIAMETER. IN ADDITION...SOME DAMAGING WINDS COULD ALSO OCCUR OVER NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA WHERE THE STRONGEST CLUSTER OF THUNDERSTORMS MAY DEVELOP. WIND AND FOG... AREAS OF DENSE FOG WILL OCCUR THROUGH MID MORNING...MAINLY OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING ALONG AND WEST OF A HURON TO PLATTE SOUTH DAKOTA LINE. SPOTTER ACTIVATION WILL AGAIN BE POSSIBLE AFTER 3 PM OVER THE ENTIRE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG 9 W SALEM 43.72N 97.57W
08/03/2004 MCCOOK SD EMERGENCY MNGR
2 SEMI-TRUCKS TURNED OVER ON I-90 NEAR SPENCER EXIT
1132 AM TSTM WND GST 6 NE HUMBOLDT 43.71N 96.99W
08/03/2004 90 MPH MINNEHAHA SD PUBLIC
85 TO 90 MPH WIND GUSTS...LARGE COTTONWOOD TREE
UPROOTED...3 TO 4 INCH TREE LIMBS DOWN
&&
DEMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1021 AM TSTM WND GST 9 W SALEM 43.72N 97.57W
08/03/2004 70 MPH MCCOOK SD EMERGENCY MNGR
70 MPH WIND GUSTS IN SPENCER SD
1025 AM HAIL 9 W SALEM 43.72N 97.57W
08/03/2004 0.88 INCH MCCOOK SD EMERGENCY MNGR
NICKEL SIZE HAIL IN SPENCER SD
1049 AM TSTM WND GST MONTROSE 43.70N 97.18W
08/03/2004 70 MPH MCCOOK SD TRAINED SPOTTER
70 MPH WIND GUSTS IN MONTROSE
1153 AM TSTM WND GST 4 SE CROOKS 43.62N 96.75W
08/03/2004 70 MPH MINNEHAHA SD EMERGENCY MNGR
70 MPH WIND GUSTS JUST SOUTH OF RENNER SD
1155 AM TSTM WND GST GARRETSON 43.72N 96.50W
08/03/2004 90 MPH MINNEHAHA SD EMERGENCY MNGR
60 TO 90 MPH WIND GUSTS AT GARRETSON SD
1156 AM TSTM WND GST GARRETSON 43.72N 96.50W
08/03/2004 70 MPH MINNEHAHA SD EMERGENCY MNGR
70 MPH WIND GUSTS JUST SOUTH OF GARRETSON SD
1059 AM TSTM WND GST HARTFORD 43.62N 96.94W
08/03/2004 60 MPH MINNEHAHA SD TRAINED SPOTTER
60 MPH WIND GUSTS IN HARTFORD SD
1117 AM TSTM WND GST HUMBOLDT 43.65N 97.07W
08/03/2004 50 MPH MINNEHAHA SD TRAINED SPOTTER
WINDS GREATER THAN 50 MPH ESTIMATED
1129 AM TSTM WND GST HARTFORD 43.62N 96.94W
08/03/2004 0 MPH MINNEHAHA SD EMERGENCY MNGR
GREATER THAN 60 MPH WINDS IN HARTFORD
1132 AM TSTM WND DMG CROOKS 43.66N 96.81W
08/03/2004 MINNEHAHA SD EMERGENCY MNGR
POWER LINES DOWN IN AND NEAR CROOKS SD
1134 AM TSTM WND DMG S CROOKS 43.66N 96.81W
08/03/2004 MINNEHAHA SD EMERGENCY MNGR
TREES DOWN JUST SOUTH OF CROOKS SD...WIND GUSTS GREATER
THAN 60 MPH.
1147 AM TSTM WND GST W GARRETSON 43.72N 96.50W
08/03/2004 65 MPH MINNEHAHA SD EMERGENCY MNGR
65 MPH WIND GUSTS WEST OF GARRETSON SD
1151 AM TSTM WND GST 4 SE CROOKS 43.62N 96.75W
08/03/2004 65 MPH MINNEHAHA SD EMERGENCY MNGR
65 MPH WIND GUSTS IN RENNER SD
1204 AM FLASH FLOOD BALTIC 43.76N 96.74W
08/03/2004 MINNEHAHA SD EMERGENCY MNGR
LOW LAND FLOODING AROUND BALTIC SD
1204 AM TSTM WND DMG BALTIC 43.76N 96.74W
08/03/2004 MINNEHAHA SD EMERGENCY MNGR
TREES DOWN IN BALTIC SD
1207 AM TSTM WND GST 5 SW HARDWICK 43.72N 96.27W
08/03/2004 70 MPH ROCK MN LAW ENFORCEMENT
70 MPH WIND GUSTS...SEMI-TRAILER TRUCK OVERTURNED ON
HIGHWAY 23
&&
DEMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG LUVERNE 43.65N 96.21W
08/03/2004 ROCK MN EMERGENCY MNGR
TREES AND BRANCHES DOWN IN LUVERNE MN
1218 AM TSTM WND DMG LUVERNE 43.65N 96.21W
08/03/2004 ROCK MN LAW ENFORCEMENT
TREES DOWN ACROSS HIGHWAY 75 IN LUVERNE MN.
&&
DEMORINPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1204 PM FLASH FLOOD BALTIC 43.76N 96.74W
08/03/2004 MINNEHAHA SD EMERGENCY MNGR
LOW LAND FLOODING AROUND BALTIC SD
1204 PM TSTM WND DMG BALTIC 43.76N 96.74W
08/03/2004 MINNEHAHA SD EMERGENCY MNGR
TREES DOWN IN BALTIC SD
1207 PM TSTM WND GST 5 SW HARDWICK 43.72N 96.27W
08/03/2004 70 MPH ROCK MN LAW ENFORCEMENT
70 MPH WIND GUSTS...SEMI-TRAILER TRUCK OVERTURNED ON
HIGHWAY 23
1215 PM TSTM WND DMG LUVERNE 43.65N 96.21W
08/03/2004 ROCK MN EMERGENCY MNGR
TREES AND BRANCHES DOWN IN LUVERNE MN
1218 PM TSTM WND DMG LUVERNE 43.65N 96.21W
08/03/2004 ROCK MN LAW ENFORCEMENT
TREES DOWN ACROSS HIGHWAY 75 IN LUVERNE MN.
&&
DEMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND GST 10 N MOUNT VERNON 43.86N 98.26W
08/03/2004 50 MPH SANBORN SD PUBLIC
GREATER THAN 50 MPH.
1056 AM HEAVY RAIN FULTON 43.73N 97.82W
08/03/2004 3.10 INCH HANSON SD PUBLIC
3.10 INCHES IN UNDER 30 MINUTES.
1108 AM TSTM WND GST 6 NE HUMBOLDT 43.71N 96.99W
08/03/2004 0 MPH MINNEHAHA SD PUBLIC
75 MPH WIND GUSTS
1230 PM TSTM WND GST ADRIAN 43.63N 95.93W
08/03/2004 0 MPH NOBLES MN TRAINED SPOTTER
60 MPH WIND GUSTS IN ADRIAN...TREE BRANCHES DOWN.
&&
DEMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
104 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND GST ADRIAN 43.63N 95.93W
08/03/2004 80 MPH NOBLES MN FIRE DEPT/RESCUE
LOCAL ELEVATOR BLOWN AWAY...TREES UPROOTED...POWER LINES
DOWN...WIND GUST AT LEAST 80 MPH.
1240 PM TSTM WND DMG RUSHMORE 43.62N 95.80W
08/03/2004 NOBLES MN TRAINED SPOTTER
DEAD TREE LIMBS FALLING...WIND GUSTS 50 MPH.
1245 PM TSTM WND GST 5 S RUSHMORE 43.55N 95.80W
08/03/2004 70 MPH NOBLES MN TRAINED SPOTTER
70 MPH WIND GUSTS BLEW DOORS OFF BARN AND DAMAGED TREES.
&&
DEMORINThe Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree and power line damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418690.